Alert archive / South Dakota / Red Flag Warnings in 2016
Red Flag Warning 15, NWS Aberdeen, SD
NWS Aberdeen, SD issued this red flag warning at Nov 12, 2016, 3:19 AM CST. It took effect at Nov 12, 2016, 1:00 PM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2016, 3:19 AM CST (09:19 UTC)
- In effect from
- Nov 12, 2016, 1:00 PM CST
- Expired
- Nov 12, 2016, 5:00 PM CST
- In force
- 4 hr
- Issued by
- NWS Aberdeen, SD
The text
As transmitted.
796 WWUS83 KABR 120919 RFWABR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 319 AM CST SAT NOV 12 2016 ...ELEVATED FIRE DANGER THIS AFTERNOON... .AN ABNORMALLY MILD AIR MASS WILL OVERSPREAD THE REGION TODAY. MEANWHILE...DRY AIR AND GUSTY SOUTHWEST WINDS WILL ALSO DEVELOP. THIS WILL SET THE STAGE FOR INCREASED FIRE DANGER THIS AFTERNOON OVER SOUTH CENTRAL SOUTH DAKOTA. SDZ267-121730- /O.NEW.KABR.FW.W.0015.161112T1900Z-161112T2300Z/ LOWER BAD RIVER- 319 AM CST SAT NOV 12 2016 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 5 PM CST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 267... THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 1 PM TO 5 PM CST THIS AFTERNOON. * AFFECTED AREA...FIRE WEATHER ZONE 267 LOWER BAD RIVER. * WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...18 TO 22 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ TMT
2 follow-up statements
269 WWUS83 KABR 121712 RFWABR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 1112 AM CST SAT NOV 12 2016 ...ELEVATED FIRE DANGER THIS AFTERNOON... .AN ABNORMALLY MILD AIR MASS WILL OVERSPREAD THE REGION TODAY. MEANWHILE...DRY AIR AND GUSTY SOUTHWEST WINDS WILL ALSO DEVELOP. THIS WILL SET THE STAGE FOR INCREASED FIRE DANGER THIS AFTERNOON OVER SOUTH CENTRAL SOUTH DAKOTA. SDZ267-122300- /O.CON.KABR.FW.W.0015.161112T1900Z-161112T2300Z/ LOWER BAD RIVER- 1112 AM CST SAT NOV 12 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 267... * AFFECTED AREA...FIRE WEATHER ZONE 267 LOWER BAD RIVER. * WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 18 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
812 WWUS83 KABR 122308 RFWABR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ABERDEEN SD 508 PM CST SAT NOV 12 2016 SDZ267-130015- /O.EXP.KABR.FW.W.0015.000000T0000Z-161112T2300Z/ LOWER BAD RIVER- 508 PM CST SAT NOV 12 2016 ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 267... WINDS HAVE BEGUN TO DIMINISH AND RELATIVE HUMIDITIES HAVE BEGUN TO RISE, THEREFORE THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$ PARKIN
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Nov 11, 11:17 PM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Nov 11, 11:17 PM CST, 4 hours 2 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1117 PM CST Fri Nov 11 2016 .UPDATE... Issued at 1115 PM CST Fri Nov 11 2016 See below for an aviation forecast discussion for the 06Z TAFs. UPDATE Issued at 915 PM CST Fri Nov 11 2016 With return flow pressure gradient tightening up across central South Dakota, south-southeast breezes have developed. Likely won't be seeing temperatures lower much more now, though, with 10 to 20 mph sustained winds expected the rest of the night there, especially while low level waa increases overnight. Over in the James River valley east into MN, much lighter winds to start the period off have allowed for an early drop this evening in temperatures. Had to make a few modifications to temperatures across that area for early this evening. However, it appears as though temperatures are stabilizing, and may only see readings dropping a couple more degrees between now and midnight cst as surface winds gradually begin to pick up from the south-southeast. Once low level waa starts to pick up across far northeast South Dakota, fully expecting a moderate to high intensity downslope wind event will develop in the lee of the prairie coteau. Impressive mean-state critical layer in place aloft per 00Z KABR raob and equally impressive forecast low level temperature increase of appx 10 degrees in less than 12 hours over the prairie coteau late tonight. So far, Peever SDDOT station is behaving, but could be seeing downslope winds picking up within the next 3 or 4 hours. Updates are out. UPDATE Issued at 531 PM CST Fri Nov 11 2016 See below for an aviation forecast discussion for the 00Z TAFs. && .SHORT TERM...(This Evening through Saturday) Issued at 303 PM CST Fri Nov 11 2016 High pressure will move off to the east overnight with a south/southwest wind component and a pressure gradient peaking around 14mb across the state by morning. Initially will see some favorable radiational conditions thanks to dewpoints in the upper 20s/low 30s and clear skies. Once the core of strongest southwesterly winds move in, topping around 40kts at 850mb, more favorable mixing will allow temperatures to steady/warm. This favorable wind direction and subsidence of 10 microbars will result in stronger winds along and just downwind of the Coteau - with gusts along the favored portions of I-29 topping out above 50mph. 850/925mb temperatures increase through the day, topping out at 2 standard deviations above climo or about 1-3C below record levels. Thus, anticipate a few spots will close in on the daily record, particularly in central SD. Afternoon RH values and winds are close to Red Flag. If deeper mixing than 925mb occurs - which is what is advertised in NAM BUFKIT soundings - then Red Flag will need to be considered. .LONG TERM...(Sunday through Friday) Issued at 303 PM CST Fri Nov 11 2016 Upper level ridging exits the region Saturday night with a shortwave trough set to track through Sunday and Sunday night. The flow then remains northwesterly until ridging begins to build again around mid week. The ridge gets pushed east on Thursday as a deep trough approaches from the west. The main energy with this trough will slide just to the south and east of the CWA late Thursday night into Friday morning, with weaker energy trailing behind it. Dry and mild conditions will continue through much of the period. A low pressure system will intensify west of the plains on Wednesday, then looks to track across the Northern and Central plains Thursday and Friday. This system will bring the next chance of precipitation. The ECMWF is a bit faster and therefore brings the precipitation through more quickly than the GFS. For now, will stick with schc/chc pops Thursday night through the day Friday. Low level temperatures will be warm enough to keep the precipitation as rain for the most part, but could see some snow mix in late Thursday night into early Friday morning. Above normal temperatures will continue through the period. Highs in the 50s and 60s will be common until some slightly cooler air moves in Friday, with highs mainly in the 40s. Overnight lows will be in the 30s until Friday night, when mid to upper 20s will be common. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1115 PM CST Fri Nov 11 2016 The forecast remains VFR at all four terminals. Southerly winds will increase on Saturday and perhaps take on a southwesterly component. Meanwhile, low level wind shear is happening right now and will continue into the morning hours, while stronger winds persist just off the surface within the night-time temperature inversion. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Dorn SHORT TERM...Connelly LONG TERM...Parkin AVIATION...Dorn
Hazardous weather outlook, Nov 11, 4:20 AM CST, 22 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 420 AM CST FRI NOV 11 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121030- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 420 AM CST FRI NOV 11 2016 /320 AM MST FRI NOV 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HIGH TO VERY HIGH FIRE DANGER WILL DEVELOP ACROSS THE AREA SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
In the hours before
Local storm report, Nov 12, 3:17 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
317 AM CST SAT NOV 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 AM NON-TSTM WND GST 6 SSW PEEVER 45.46N 96.99W
11/12/2016 M58 MPH ROBERTS SD MESONET
DOWNSLOPE WIND EVENT.
&&
TMTNearby
Red Flag Warnings in South Dakota, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.